|CD4 count dropping after years of successful treatment
Apr 27, 2012
Hi there. I am a long time survivor of HIV, likely having been infected in about 1982 and tested positive in 1986. I suffered severe PCP in 1995 with a CD4 count of 30. It was only after then that I began any kind of drug regimen. At first, resistance developed quickly and I changed drugs frequently. Then in 2000 I got a genotype test which revealed I had mutation 103 and all the current NNRTI drugs were of no value to me. My doctor put me on Trizivir and Kaletra, which I remained on until December of 2011. During those years, my CD4 count climbed up to a high in the 400-500+ range, though was most commonly in the 300+ range. Over the past couple years, each test revealed a slightly lower CD4 count, though my viral load has always remained undetectable and my percentage CD4/CD8 has been in the mid to upper 20% range nearly all the time. Because of the declining CD4 count and mild anemia, I was switched to Truvada and Isentress in December, 2011. Now, two blood tests later, my CD4 count continues to drop, down now to 190. My viral load stays undetectable and the percentage has stayed in the mid-20's. They are prescribing Bactrim for me for the first time in 8 years. I do to see an ID Doctor on May 1, but I receive medical assistance since I no longer have health insurance and must go to a clinic with a rotating group of ID Dr.s, who I presume volunteer their time. While they are all good doctors, I'm sure, since I rarely see the same person twice I don't have total confidence in their advice or treatment suggestions. I'm pretty much at a loss as to, first of all, why my CD4 count keeps dropping while my viral load remains undetectable, and secondly, what options I might have that could help boost it. I already do everything from a non drug standpoint - physically I appear extremely healthy for a soon to be 56 year old, I eat fresh healthy foods, weigh 140 with a height of 5'9" and a slight build (I have been the same measurement-wise since I was 17). I work out and do everything I can to reduce stress. So, any suggestions you have on something else I could do treatment wise would be most appreciated! For the first time in years I have fear concerning my health. Mark, SC.
| Response from Dr. Young
Hi Mark and thanks for posting.
Similarly, as your CD4 percentage remains stable, this suggests that the primary problem is that your total lymphocyte (or white blood) cell count has decreased. (i.e, absolute CD4=CD4 percentage x absolute lymphocyte count).
So, it would seem to me that the question is what might be causing the decline in the total counts. What is your total WBC count or total lymphocyte count? Low would be my guess. This could be because of drug toxicity (seen with a wide range of medications, including TMP/SMX-Bactrim, Wellbutrin, Depakote and some stomach acid-lowering medications) or problems with the bone marrow. It would seem to me that a careful look at your entire medication and supplement list for possible toxicity would be a good starting point- indeed, make sure that you're not taking anything that isn't really needed. If that doesn't yield any answers, but you have low cell counts, a consultation with a hematologist might be in order.
I hope that's a start. Please feel free to write back anytime. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.